Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 29, NWS Grand Junction, CO

July 31, 2011Eagle County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 31, 2011, 5:52 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 5:52 PM MDT (23:52 UTC)
Expired
Jul 31, 2011, 9:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Eagle County, CO

The radar

The Grand Junction radar (KGJX), 132 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WGUS55 KGJT 312352
FFWGJT
COC037-010300-
/O.NEW.KGJT.FF.W.0029.110731T2352Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 PM MDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL EAGLE COUNTY IN CENTRAL COLORADO...

* UNTIL 900 PM MDT

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATED UP TO 2 INCHES OF RAIN HAD FALLEN IN 
  THE VALLEY SOUTH OF GYPSUM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
 OCCUR ALONG GYPSUM CREEK...POSSIBLY IMPACTING GYPSUM CREEK ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

&&

LAT...LON 3966 10672 3936 10668 3937 10694 3962 10702
      3962 10684

$$

NL
2 follow-up statements
362 
WGUS75 KGJT 010109
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
709 PM MDT SUN JUL 31 2011

COC037-010300-
/O.CON.KGJT.FF.W.0029.000000T0000Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-
709 PM MDT SUN JUL 31 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL EAGLE
COUNTY UNTIL 900 PM MDT...

AT 704 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME LAND 
SLIDES OVER GYPSUM CREEK ROAD SOUTH OF GYPSUM DUE TO RUNOFF FROM 
VERY HEAVY RAINFALL IN THE WARNED AREA. RADAR ESTIMATES SHOW THAT UP 
TO 3 INCHES OF RAINFALL MAY HAVE FALLEN IN AN AREA ABOUT 10 TO 15 
MILES OF GYPSUM.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH 
FLOODING IN THE WARNED AREA OVER THE NEXT FEW HOURS. CAUTION SHOULD 
CONTINUE TO BE USED IF TRAVELING NEAR OR ALONG THE GYPSUM 
CREEK AREA. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

&&

LAT...LON 3966 10672 3936 10668 3937 10694 3962 10702
      3962 10684

$$

DP
195 
WGUS75 KGJT 010258
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
858 PM MDT SUN JUL 31 2011

COC037-010313-
/O.EXP.KGJT.FF.W.0029.000000T0000Z-110801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-
858 PM MDT SUN JUL 31 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL EAGLE
COUNTY WILL BE ALLOWED TO EXPIRE AT 900 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3966 10672 3936 10668 3937 10694 3962 10702
      3962 10684

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:04 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 2:04 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 PM MDT SUN JUL 31 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH TUESDAY...

A MOIST SOUTHERLY SUBTROPICAL FLOW WILL CONTINUE OVER THE REGION
THROUGH THE SHORT TERM. PRECIPITABLE WATER FROM THIS MORNING SOUNDING
AT GJT WAS AT 1.2 INCHES. MODEL AND SATELLITE SHOW BEST FLOW AND
FORCING REMAINS WEST OF THE FORECAST AREA THROUGH TONIGHT. HOWEVER...
WITH ABUNDANT MOISTURE AND DAYTIME HEATING...EXPECT STORMS TO
DEVELOP AND CONTINUE INTO THE EVENING HOURS. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAIN THROUGH THIS EVENING WITH THE STRONGER STORMS.
BASED ON RECENT TREND...HAVE KEPT ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUING OVERNIGHT AND EARLY MONDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ON MONDAY AS
UPPER DISTURBANCES ENHANCE CONVECTION DURING AFTERNOON AND EVENING
HOURS. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS...BUT EXPECT
EXTENSIVE CLOUD COVER TO INHIBIT STRONGER STORMS AND THEREFORE HAVE
DECIDED AGAINST ISSUING A FLASH FLOOD WATCH ATTM. STAY TUNED TO
LATEST UPDATES ON THIS MATTER. PRECIPITATION WILL DIMINISH TO
SLIGHT CHANCE/CHANCE POPS MONDAY NIGHT AND EARLY TUESDAY. FLOW
WILL SHIFT A BIT MORE SOUTHWEST WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED TUESDAY AFTERNOON AND EVENING.

.LONG TERM DISCUSSION...TUESDAY NIGHT THROUGH SUNDAY.

TROUGH OVER THE PACIFIC NORTHWEST AND RIDGE OVER HIGH PLAINS WILL
CONTINUE TO DOMINATE WEATHER PATTERN THROUGH THE WORK WEEK.  MODELS
DO SHOW RIDGE DRIFTING SLIGHTLY WEST INTO THE WEEKEND.  WITH LESS
FAVORABLE FLOW AND MOISTURE...HAVE CONTINUED TREND FROM PREVIOUS
FORECAST SHIFTS TO DECREASE POPS OVER THE AREA AS WEEK PROGRESSES.
EXPECT MAINLY CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
ON WEDNESDAY...WITH DECREASING POPS ON THURSDAY AND SIGNIFICANTLY
DRIER ON FRIDAY WITH ONLY A SLIGHT CHANCE OF POPS ALONG THE
CONTINENTAL DIVIDE. DRY RIDGE OF HIGH PRESSURE WILL DOMINATE FOR THE
WEEKEND WITH MOSTLY SUNNY DAYS AND ONLY A SLIGHT CHANCE OF POPS OVER
HIGHER TERRAIN NEAR THE DIVIDE BOTH DAYS WITH SEASONABLE HIGH
TEMPERATURES EXPECTED.

&&

.AVIATION...

PREDOMINANTLY VFR CONDITIONS THIS AFTERNOON AND TONIGHT ALTHOUGH
STRONG STORMS COULD LOWER CIG/VIS TO SCATTERED MVFR CONDITIONS AND
ISOLATED IFR CONDITIONS AT TIMES. KTEX AND KASE AIRPORTS HAVE THE
HIGHEST CHANCE OF LOWER CIGS AND REDUCED VIS FROM STORMS.  FOR OTHER
AIRPORTS...GUSTY OUTFLOW WINDS TO 30 KNOTS WILL BE THE PRIMARY THREAT
FROM STORMS.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...MPM
LONG TERM....MPM
AVIATION.....MPM
Hazardous weather outlook, Jul 31, 6:00 AM MDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUL 31 2011

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS OVER THE
SOUTHERN MOUNTAINS...CAN BE EXPECTED TODAY.  LOCAL HEAVY RAIN
SHOWERS...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS TO
35 MPH WILL BE THE COMMON THREATS FROM THUNDERSTORMS.  HEAVY RAIN IN
THE MOUNTAINS MAY GENERATE SOME MUD DEBRIS FLOW...ESPECIALLY ON
HIGHWAY 145 NEAR TELLURIDE AND POSSIBLY OTHER MOUNTAIN HIGHWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
FOR MUCH OF THE WEEK...ALTHOUGH A DRYING TREND IS EXPECTED TOWARD
SATURDAY.  LOCALLY HEAVY RAIN HAVE THE POTENTIAL TO GENERATE MUD
DEBRIS FLOWS ONTO ROADS AND RISES ALONG STREAMS AND NORMALLY DRY
CREEK BEDS OR WASHES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.